I knew about the website about quite sometimes but the website has enough stories about Cymbalta & its withdraw therefore I thought I wouldn’t add much content to the site since everything is clear that Cymbalta is the devil “then why would you write your story?” you may ask. Well I have been in hell and back, also I wanted to share that since I had been on Cymbalta long enough (about 7-8 years) and my story might help you either top be relieved (since you are not alone), or it might help you to manage withdrawal symptoms and understand the risk. (This is not a doctor advice, it’s just a guy who happened to be on Cymbalta and quitted it)
First of all, let me start by thanking everyone helped to create, write or even read on this website. I also want to apologize since my writing is not that great, I will indeed rape the mother of your language as English is my second language.
In 2012, I was in the states, Indiana (Evansville). I was taking English classes at the time and that where I had my first panic attack. It was bad and horrible one, I was hospitalized and diagnosed with anxiety (I didn’t know what anxiety meant at the time so I ended up many times in the ER just waiting for the right diagnoses since “Anxiety” didn’t make sense to me when I translated it on google until the doctor finally referred me to a family doctor and that’s where all started.
The family doctor prescribed Duloxetine (aka known as Cymbalta) to me as he believed I have anxiety & panic disorder. I find it very weird since it was not prescribed by a physiatrist but a family doctor. Anyway, I stayed on the medication for 7 to 8 years where I finally started tapering 2019. (Please NOTE: I will not go into what happen during the years of taking the medication, Also I’m not going to go through the side effects of the medication during the therapy. However, if you want to know more please leave a comment and I will try my best to write my experience in another post.)
In 2018, I was finally back to my country. I graduated and all (please do not congratulate me since I have not found a JOB yet LOL)
In 2019, I had major panic attack caused by ingesting too much caffeine in a stupid incident which made my family see me for the first time ever in the worst panic attack even possible (lasted 4 hours) therefore; they acted accordingly and put some pressure on me to do something about it, which led obviously to quitting the drug.
How did I quit?
Well I went to two different doctors and both were idiots. One of them said that I can quit right away and the second one said I could taper off and I will be done in 2 weeks but according to what I have read on here, and my old experience in quitting I couldn’t believe these doctors, they don’t seem to understand a “ship” about this medication so I had to improvise. I had 60mg and I asked my doctor to write me down a prescription of 30mg. so I started to taper off by taking 60mg every other day and 30 mg in between. I did this about two weeks but I still could feel the brain zap every time I took the 30mg. Then two weeks later, I start to take 30mg every day. Beside brain zaps everything went according to the plan but “how the hell can go any lower now” I said. I tried to do 30mg every other day, which is the “normal procedure” as a doctor once said but I couldn’t handle the side effects, they were unbearable (mostly brain zaps and brain fog) IT DID NOT HELP! I couldn’t deal with that so I had to come up with something. After some research, it came to me! I had some of the 60mg left unused so I started unpack the pill & count the beads. I took 1/3 of the beads and made myself a 20mg. By the way, the medicine has to be in capsule since the stomach acid can destroy the drug and then it will be absorbed in the intestine (please do your own research or ask a doctor). So I had many Cymbalta beads but only few capsules. So, I went 20mg for one week then 10mg for the next until I reached 5mg. I was poping almost empty pills for quit few days. I didn’t have much side effects beside the brain zap, fog and mode swings. Also, there was a plan that my second doctor offered which is taking Prozac after quitting which can supposedly ease out the symptoms. I also read some stories about that so I thought I
can throw this out since it can help.
What happened after I quit?
Short term symptoms and complications:
Well it was a nightmare, my family didn’t know much about it, I was going through it alone or I thought until I googled it and I started reading about discontinuation withdrawal syndrome stories and lawsuits against that evil “lily” company on this website. In the first 3 months, I had trouble sleeping. It feels like adrenaline pump is always open and I’m always in "fight-or-flight" mode therefore I couldn’t fall asleep much and if I did I don’t go to deep stages (if that make since it’s like sleeping with high dose of caffeine) I even thought that I was gonna die from lack of sleep. I also was having trouble breathing… as my body is adjusting I started to FEAR almost everything (yes, I’m talking about FEAR as a symptom aka paranoia). I was afraid, almost feared everything and I even feared bizarre things like someone in the closet! it was very weird since I almost lived alone for 5 years in the states and have never had an issue with being alone. With all of that, add brain fog and brain zaps almost every day for quite awhile. Three months later, things started to settle down and symptoms started to smooth out until one day I decided to go for soccer game where all of sudden started to go breathless (I was a 3 years bodybuilder at the time so I was very active person also I have never used asthma inhalers since I was in middle school). I had my asthma inhaler with me since the previous month had some issues (mainly from the withdraw) so I always kept it with me just in case but it didn’t do much. I went back to where I lived and layed down on bed but things started to go down hell from there I was barely breathing and every time I fall asleep I wake up from choking. I waited 8 hours until the free clinic opens but it was useless. I had chest X-ray and nothing obvious. So I got back, home, and I was reading multiple stories that mention dyspnea so I thought it might go away by its own in few days to weeks.
Long term symptoms and complications:
2 years later I’m still suffering from dyspnea, I barley can walk the stairs. I did COPD test called Spirometry test and it was negative. Also corona slowed me down since all the health care system was suppressed especially respiratory care clinics therefore I couldn’t make an appointment until recently. I still don’t understand what’s going on. I live in fear since I hear all these stories about catching the virus especially in such circumstances. I went to tens and tens of family/internal doctors but it almost always have been useless and waste of time. So 2 years after I still have dyspnea (Shortness of breath) and Brain fog (where it feels like your brain is still adjusting the serotonin level I’m not sure if this is true but it feels like numming) I know what brain fog is but I’m not sure if this is a brain fog or mixed with something else. When it happens I barley can speak and I find it hard to open my eyes wide open (please let me know if you ever felt that) ). Also, I noticed that when I get in conflict or agitated I start to feel really cold and start to shake really bad (Chills, like when you have a fever) and my movement becomes impaired like I barley could walk (stayed like this for more than a year.)
In the end:
I couldn’t mention where I’m from for now. However, I really feel relieved to finally write this down and to let all these words out of my chest. I’m not sure if this will be read but for everyone there taking Cymbalta, for everyone there going off Cymbalta cold turkey or taper off I know what you are going through and it’s not easy. I’m sorry, I’m sorry for your mental condition and I’m sorry for the circumstances that made you take the nasty stuff. Apologies won’t solve your issues but know that we are here for you, we will read and we will listen. You are loved and you are cared about. Please don’t forget that YOU ARE NOT ALONE!